Try it
Pharmacology · Endocrine drugs: post-thyroidectomy hypocalcaemia
Sample itemOn day 2 after total thyroidectomy a woman has perioral tingling, carpopedal spasm and a positive Chvostek sign. Serum calcium is 1.6 mmol/L and the ECG shows a long QT interval. Which drug should be given immediately?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intravenous calcium gluconate
Symptomatic hypocalcaemia from parathyroid injury is an emergency treated with slow intravenous calcium gluconate under ECG monitoring. Oral calcium and calcitriol follow for maintenance.
Option by option
A. Oral cinacalcet with meals
Cinacalcet lowers PTH and calcium, which would worsen the problem.
B. Oral vitamin D alone, daily
Oral vitamin D alone acts too slowly for tetany with QT prolongation.
C. Subcutaneous calcitonin injection
Calcitonin lowers serum calcium and would worsen tetany.
D. Intravenous calcium gluconate (correct)
Correct. Intravenous calcium gluconate corrects symptomatic hypocalcaemia quickly.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?